Mississippi, 2003Tornado in Mississippi, August 12, 2003
August 12, 2003 · NWS LIX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 12, 9:00 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 12, 9:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1000 AM CDT TUE AUG 12 2003
PREVIOUS FORECASTS AND REASONING REMAINS ON TRACK...HOWEVER...GRIDS
WILL BE UPDATED TO FIT CURRENT RADAR AND TEMPERATURE TRENDS. MORNING
POPS FOR MEASURABLE RAIN WILL BE NEAR 100 PERCENT OVER MOST OF THE
FORECAST AREA EXCEPT THE FAR NORTH. AFTERNOON POPS OF 70 TO 80
PERCENT PER THE 06Z MAV GUIDANCE LOOKS ABOUT RIGHT. WILL EXPAND
WORDING OF LOCALLY HEAVY RAIN TO THE NORTHERN ZONES SINCE BATON
ROUGE IS CURRENTLY RECEIVING RAINFALL RATES OF 2 TO 3 INCHES IN
ABOUT AN HOUR. AN URBAN AND SMALL STREAM FLOOD ADVISORY IS POSTED
FOR EAST BATON ROUGE PARISH UNTIL 1130 AM. RIGHT NOW...AM
ANTICIPATING MOST FLOOD PROBLEMS WILL BE URBAN AND SMALL STREAM AND
NOT SERIOUS FLASH FLOODING...SO A FLOOD WATCH IS NOT ANTICIPATED.
QPF AMOUNTS OF 1 TO 2 INCHES NORTH TO 2 TO 4 INCHES SOUTH STILL
LOOKS GOOD AS SHOWN BY HPC DAY ONE QPF FORECAST.
FOR TONIGHT...THERE IS UNCERTAINTY IN THE MODELS AS TO HOW MUCH RAIN
WILL CARRY INTO THIS EVENING. IF THE LOW LEVEL JET DEVELOPS AS
STRONG AND AS FAR WEST AS THE ETA INDICATES...THEN TONIGHT WILL BE
QUITE WET. WILL GO AHEAD AND RAISE POPS TO LIKELY TONIGHT SOUTHEAST
OF A LINE FROM MORGAN CITY TO POPLARVILLE INCLUDING THE NEW ORLEANS
AREA AND THE MS GULF COAST. NEW MODEL DATA SUGGESTS WEDNESDAY WILL
BE MUCH DRIER...BUT WILL EVALUATE ALL THE NEW DATA BEFORE LOWERING
RAIN CHANCES.
UPDATED GRIDS AND TEXT PRODUCTS WILL BE OUT SHORTLY.
UPDATED NUMBER...
MCB 79/69/85/71 8563 BTR 79/70/85/73 +563
MSY 79/73/85/75 +763 GPT 79/72/84/75 +763
.NEW...NONE
LA...NONE.
MS...NONE.
22
Hazardous weather outlook, Aug 12, 10:15 AM CST, 1 hour before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131130-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT TUE AUG 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY CONTINUING
INTO TONIGHT WITH LOCALLY HEAVY RAINS...OCCASIONAL TO FREQUENT
LIGHTNING AND GUSTY WINDS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE
EXPECTED NORTH AND WEST OF LAKE PONTCHARTRAIN WITH 2 TO 3 INCH
AMOUNTS EXPECTED SOUTH AND EAST OF LAKE PONTCHARTRAIN. ISOLATED
AMOUNTS OF 4 TO 5 INCHES ARE POSSIBLE. SOME FLOODING OF LOW LYING OR
POORLY DRAINED AREAS WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH MONDAY. NO
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED. HOWEVER...
LOCALIZED HEAVY RAINFALL MAY PRODUCE ISOLATED AMOUNTS IN EXCESS OF
2 INCHES ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.
22
Tornado, Hancock
- When
- August 12, 11:15 AM CST to 11:27 AM CST
- Where
- Hancock County, 3 mi SE of Bay St Louis
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.283, -89.300
A waterspout developed just southeast of Bay St. Louis and moved onshore briefly as a weak tornado before dissipating. No significant damage was reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 12, 2003$810,000 · 1 in hail · 15 events
- Wildfire in Montana, August 12 to 24, 2003$200,000 · 1 event
- Flash Flooding in Massachusetts, August 12, 2003$125,000 · 3 events
- Flash Flood in New York, August 12, 2003$100,000 · 1 event
- Wildfire in Hawaii, August 12 to 17, 20034 injured · $10,000 · 1 event
- Hail and Damaging Winds in Mississippi, August 12, 2003$33,000 · 53 kt wind · 3 events
- Lightning Strike in Virginia, August 12, 2003$35,000 · 1 event
- Flash Flood and Flooding in Ohio, August 12, 2003$20,000 · 4 events
- Marine Thunderstorm Winds in Lake Erie, August 12, 20038 events
- Hail and Damaging Winds in Oklahoma, August 12, 2003$10,000 · 61 kt wind · 5 events
- Damaging Winds in Delaware, August 12, 200350 kt wind · 2 events
- Hail and Damaging Wind in Texas, August 12, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377101.